Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Paducah, KY

March 31, 2016New Madrid County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Mar 31, 2016, 11:24 AM CDT for New Madrid County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2016, 11:24 AM CDT (16:24 UTC)
Expired
Mar 31, 2016, 11:49 AM CDT
In force
25 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County New Madrid County, MO

The radar

The Paducah radar (KPAH), 115 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 10:58 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 4.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
866 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

643 
WUUS53 KPAH 311624
SVRPAH
MOC143-311700-
/O.NEW.KPAH.SV.W.0005.160331T1624Z-160331T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1124 AM CDT THU MAR 31 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN NEW MADRID COUNTY IN SOUTHEASTERN MISSOURI...

* UNTIL NOON CDT

* AT 1123 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GIDEON...OR
  11 MILES SOUTHEAST OF CAMPBELL...MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PORTAGEVILLE...LILBOURN...GIDEON...TALLAPOOSA AND NORTH LILBOURN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3639 8997 3645 8996 3649 8996 3663 8959
      3640 8965 3640 8968 3642 8970 3643 8974
      3641 8975 3639 8975
TIME...MOT...LOC 1623Z 245DEG 48KT 3641 8990 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
588 
WWUS53 KPAH 311649
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1149 AM CDT THU MAR 31 2016

MOC143-311658-
/O.CAN.KPAH.SV.W.0005.000000T0000Z-160331T1700Z/
NEW MADRID MO-
1149 AM CDT THU MAR 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NEW MADRID COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FOR
SOUTHEASTERN MISSOURI.

LAT...LON 3639 8997 3645 8996 3649 8996 3663 8959
      3640 8965 3640 8968 3642 8970 3643 8974
      3641 8975 3639 8975
TIME...MOT...LOC 1647Z 245DEG 48KT 3656 8951 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:37 AM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Mar 31, 6:37 AM CDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
637 AM CDT THU MAR 31 2016

.UPDATE...
Issued at 637 AM CDT Thu Mar 31 2016

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Saturday)
Issued at 318 AM CDT Thu Mar 31 2016

Latest radar trends indicate what appears to be an MCV moving
northeast into the Purchase Area of west Kentucky as of 0730Z.
The steadier rains have been weakening over the last few hours,
but some scattered heavier showers have been developing on the west
and southwest side of this feature. Meanwhile, another thin band
of convection has been weakening as it moves into the STL metro
and to the east of I-44 through Missouri.

Figure that the larger area of rain will be pushing east more
rapidly through the remainder of the night, as the MCV progress
northeast and the more intense convection over east Arkansas
shifts farther to the east into Mississippi. Not sure how solid or
intense the Missouri band will be as it moves into our region in
the next couple of hours, but tried to tweak out the hourly trends
with the categorical PoPs shifting east through west Kentucky and
a band of likely PoPs moving back into the far west/northwest.

Given the Missouri band and plenty of convection to its west and
northwest at this time, the prospects for significant insolation
and surface-based destabilization across our region today are not
looking very good. There has been a nice signal in some of the
short range guidance for an area of thunderstorms to develop over
the immediate backside of the morning convection...generally over
the Purchase Area around 18Z. This area spreads northeast through
west Kentucky through 21Z, and then scattered convection moves
into the northwest near or just ahead of the cold front.

Severe storms will be possible with the early to mid afternoon
activity over west Kentucky and with the late afternoon and early
evening activity near the cold front. Inflow level wind shear
would be sufficient to support supercells. The best deeper layer
shear will arrive later in the afternoon and into the evening.

If the early Kentucky show does not happen that would be the most
bullish sign for severe thunderstorms, most likely in the form of
a broken line of supercells moving southeast through the region in
the 21Z-03Z timeframe. A NAM sounding near KMVN at 21Z has over
2000J/kg of SBCAPE and plenty of shear to support supercells,
with increasing shear in the mid and upper-levels. The later show
would have the strongest deep-layer shear. All modes of severe
will be possible, but would emphasize large hail given the
instability generated in the NAM.

Given the uncertainties with destabilization across the
region...cannot argue with SPC reducing the Enhanced Risk area
with the original Day 1 outlook for our region.

Another issue is heavy rainfall. Steady moderate to occasionally
heavy rains have resulted in 2-3" rainfall totals over a 6-12 hour
period from Butler and Green counties in southeast Missouri
eastward through the Purchase Area and to the south of the Ridge
in southern Illinois. With the lack of major convective rain rates
and a general weakening trend over the last few hours. Figure that
most areas should be able to handle this rainfall. We will
continue to monitor, but the uncertainties in the convective
evolution this afternoon and evening keep confidence too low for
issuing a Flash Flood Watch at this time. However, if a more solid
area of thunderstorms develops, mainly if the early afternoon west
Kentucky scenario pans out, flash flooding will be a risk.

Once the convection exits the area late this evening, it should
be dry for Friday through Saturday. The main concern both days
will be gusty winds, with the strongest winds expected along I-64
from the west on Saturday. Some gusts up to 40 mph will be
possible. We will have to monitor for a potential Wind Advisory if
the guidance trends any stronger with these winds. Temperatures
will trend steadily down into the weekend, with highs only
straddling 60 degrees along with the strong winds on Saturday.

.LONG TERM...(Saturday Night through Wednesday)
Issued at 318 AM CDT Thu Mar 31 2016

Overall pattern across the central and eastern states will be
dominated by a persistent northwest flow during the long term
period. A series of rather strong 500 mb shortwave troughs will
rotate southeast around a cold cyclonic vortex over the southern
Hudson Bay region. This series of shortwaves will be accompanied by
little in the way of moisture, so pops will be only in the slight
chance to low chance category with each cold front. The primary
concern is the potential for frost in the wake of each front.

As far as the daily specifics, high pressure will move eastward over
our region late Saturday night/early Sunday. The setup will be good
for radiational cooling, and the odds of frost look rather high.

A short-lived recovery in temps and dew points is expected Sunday
through Monday on the back side of the high. There is a small chance
of showers late Monday as the next shortwave and associated cold
front move across the region. Depending on the timing and track of
the surface high, frost is possible late Monday night. Highs Tuesday
will be mainly in the 50s despite early April sunshine.

Another short-lived recovery in temps and dew points is expected
Tuesday night into Wednesday ahead of the next frontal system. A
small chance of showers will arrive on Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 637 AM CDT Thu Mar 31 2016

Widespread MVFR ceilings will gradually lift to VFR levels by
midday, as scattered showers dissipate/push east of the region.
Cannot rule out a brief IFR or lower visibility in a stronger
shower or rogue thunderstorm in the next couple of hours.

There is a pretty strong signal for TS development near KPAH
around 18Z. This activity would push northeast possibly effecting
KOWB by late afternoon. Otherwise, thunderstorm development could
focus on or just ahead of the cold front, and impact the TAF sites
from 22Z- 02Z. Severe storms will be possible with large hail and
damaging winds possible.

Strong south to southwest winds this afternoon will gust 20-30kts
through the day, and then diminish as they shift to west northwest
behind the cold front. VFR conditions are expected behind the
front.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...MY
AVIATION...DRS
Hazardous weather outlook, Mar 31, 4:00 AM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
400 AM CDT THU MAR 31 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
400 AM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE
REGION THIS AFTERNOON AND INTO THE EVENING. SEVERE
THUNDERSTORMS...POTENTIALLY IN THE FORM OF SUPERCELLS...WILL BE A
POSSIBILITY. LARGE HAIL...DAMAGING WINDS...AND EVEN A FEW
TORNADOES WOULD BE POSSIBLE. INSTABILITY WILL BE THE LIMITING
FACTOR TODAY...AS SURFACE HEATING IS LOOKING LESS ROBUST THAN
THOUGHT YESTERDAY.

LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN...ESPECIALLY OVER
THE SOUTHERN HALF OF THE REGION...WHERE OVER 2 INCHES OF RAIN FELL
IN MANY LOCATIONS WEDNESDAY THROUGH EARLY THIS MORNING. FLOODING
ISSUES MAY DEVELOP WITH ANY THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PATCHY FROST MAY DEVELOP LATE SATURDAY NIGHT WITH LOW TEMPERATURES
FORECAST IN THE MID 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS THROUGHOUT THE REGION SHOULD BE PREPARED FOR ACTIVATION
THIS AFTERNOON AND EVENING.

DRS

In the hours before

Local storm report, Mar 31, 7:40 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
740 AM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       POPLAR BLUFF            36.76N 90.41W
03/31/2016  M3.07 INCH       BUTLER             MO   ASOS

            24 HOUR STORM TOTAL SO FAR

0700 AM     HEAVY RAIN       7 WNW POPLAR BLUFF      36.80N 90.52W
03/31/2016  M2.48 INCH       BUTLER             MO   TRAINED SPOTTER

            STORM TOTAL THUS FAR

&&

SP
Local storm report, Mar 31, 7:46 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
746 AM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       FISK                    36.78N 90.21W
03/31/2016  M3.10 INCH       STODDARD           MO   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL MEASURED AT ST FRANCIS RIVER

0700 AM     HEAVY RAIN       SIKESTON                36.88N 89.58W
03/31/2016  M2.74 INCH       SCOTT              MO   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       HICKORY                 36.82N 88.65W
03/31/2016  M2.60 INCH       GRAVES             KY   CO-OP OBSERVER

            24 HOUR TOTAL MEASURED AT STATE POLICE POST 1

0700 AM     HEAVY RAIN       2 W PADUCAH             37.07N 88.67W
03/31/2016  M2.33 INCH       MCCRACKEN          KY   ASOS

            24 HOUR RAINFALL TOTAL

0700 AM     HEAVY RAIN       CAIRO                   37.00N 89.18W
03/31/2016  M2.17 INCH       ALEXANDER          IL   AWOS

            24 HOUR RAINFALL TOTAL

0700 AM     HEAVY RAIN       CAPE GIRARDEAU          37.31N 89.55W
03/31/2016  M2.09 INCH       CAPE GIRARDEAU     MO   ASOS

            24 HOUR RAINFALL TOTAL

&&

SP
Local storm report, Mar 31, 8:30 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
830 AM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       BERNIE                  36.67N 89.97W
03/31/2016  M3.55 INCH       STODDARD           MO   TRAINED SPOTTER

            STORM TOTAL SO FAR

&&

SP
Local storm report, Mar 31, 10:05 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1005 AM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       DIEHLSTADT              36.96N 89.43W
03/31/2016  M2.47 INCH       SCOTT              MO   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL

&&

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 11:56 AM CDTSevere Thunderstorm WarningPAHMississippi22 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.